How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask contactanurse Your Own Question
contactanurse, Nurse (RN)
Category: Health
Satisfied Customers: 47
Experience:  Registered Nurse/Health Coach
Type Your Health Question Here...
contactanurse is online now
A new question is answered every 9 seconds

what causes loss of circulation in legs

Customer Question

My mom has been having problems with swelling of the feet and legs, her doctor has her on fluid pills, yet she is still swelling, she doesnt have Diabetis either. Her feet are also looking blueish black
Submitted: 9 years ago.
Category: Health
Expert:  contactanurse replied 9 years ago.
Hello Sassy. Thank you for your question on Just Answer.

Can I ask if your mother is being followed by a Cardiologist?

What other medications and conditions does she have?

I can give you a more complete answer if you could supply this information.

Thank you,

Adrianne, RN
Customer: replied 9 years ago.
Reply to contactanurse's Post: I dont think she has a cardio doctor yet, but we've been behind in bills due to legal matters. I have been trying to persuade her to see a cardio asap, im scared she's going to lose her legs. What can i do at home to help get rid of some of the swelling?
Expert:  contactanurse replied 9 years ago.
If her feet are discolored all the time this means that the circulation is impeded to her legs. This could be a serious problem, as you've already suspected.

I would suggest her being seen as soon as possible by a physician, including going to the ER if she is willing to do this.

As for the swelling, this can be caused by her heart problem or it can be caused by other things like kidney problems or some heart medications. Again, a physician would need to do an assessment to determine the cause of the swelling. At the least, call her doctor's office to report this.

If you find out that the swelling is due to heart disease some of the things that she can do to control pedal edema in the future are:
1) Follow a low or no salt diet (this includes cutting way back on packaged/boxed foods and canned vegetables)
2) Elevate her legs higher than her heart periodically throughout the day (this helps blood flow back to the upper body)
3) If she doesn't walk alot, doing leg exercises while sitting will also help with blood flow
4) Weigh herself every day in the morning and report a 3 pound or more weight gain within 1 week to her doctor.

Sassy, sometimes fluid tends to build up in the lungs as well as the legs. If she begins to have shortness of breath, please take her to the ER.

I hope this information helps. If you have any other questions, please feel free to contact me.
If not, please click the green "Accept" button.


Adrianne, RN